Missouri, 2021

Flash Flooding and Damaging Winds in Missouri, July 9 to 10, 2021

July 9 to 10, 2021 · NWS EAX · 11 events in 9 counties and zones

Overnight convection brought into northwest Missouri a strong storm complex from southeast Nebraska. Overall, this system produced low end wind damage across far northern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Overnight convection brought into northwest Missouri a strong storm complex from southeast Nebraska. Overall, this system produced low end wind damage across far northern Missouri. Several hours later, in the evening of the 10th strong storms moved through, but the bulk of the severe weather reports came from the Kansas side of the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 9, 5:28 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 9, 5:28 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
628 PM CDT Fri Jul 9 2021

.Discussion...
Issued at 339 PM CDT FRI JUL 9 2021

Message of the Day:
- Heat indices between 100-105 degrees this afternoon in far
  eastern KS and far western MO.

- Severe storms are expected tonight.

1) North-central/Northeast MO/Central MO: After 7-8 PM into the
overnight hours. Greatest risk of large hail and a few tornadoes
initially, transitioning to more of a damaging winds and flash
flooding concern.

2) Along/north of I-70: After midnight through about sunrise. Biggest
concerns are damaging winds and flash flooding, but can't rule
out hail and maybe a brief tornado.

- Severe storms are possible Saturday afternoon and evening as
  well, mainly along and east of I-35. Damaging winds and flash
  flooding will be the main concerns with hail and a tornado or
  two possible as well.

Lingering cloud cover this morning hindered temperatures initially,
but with recent clearing and the warm front moving northeast
through the area, we are now seeing temps in the mid 80s to low
90s. Dew points have been rising into the low to upper 70s making
it feel more like 100-105 degrees in eastern KS/western MO, and
around 100 degrees central MO. Take it easy if outside this
afternoon.

The main concern for today is the severe storms expected this
evening into the overnight hours. The warm front draped across the
area from northwest MO to central MO will be the focus at the
surface. Aloft there will be a LLJ ramping up this evening, nosing
right into our area, and a couple of shortwave troughs that move
through the region.

There are essentially two rounds of storms. The first round will be
this evening into the early overnight, mainly for north-central,
northeast, and central MO. Initially these storms will be more
isolated to scattered and discrete with large hail and a few
tornadoes being the main concerns. Damaging straight-line winds
and flash flooding will also be a concern. PWATs are near 2.0
inches so any storm that develops will be very efficient.
Therefore, a flash flood watch is in effect from 7 PM tonight
until 10 AM tomorrow for the northeast corner of our forecast
area.

The second round of storms will be a combination of an MCS moving in
from NE and additional development out ahead of it across northern
MO. This is expected after midnight initially for northeast KS,
northwest MO and and will move south and east through the area.
Along and north of I-70 will be the area with the greatest chance
for severe weather. The main concerns with this round will be
damaging winds and flash flooding. Can't rule out some large hail
and potentially a tornado though either. This complex of storms
will move southeast through the area during the morning hours
Saturday eventually breaking up/moving out.

If we can clear out enough Saturday afternoon and destabilize, which
looks very possible, then we will likely see another round of
severe storms. This time the focus will be the cold front and a
closed low pressure aloft, both moving through the area. A line of
storms is expected to develop along the front and move south and
east Saturday evening. Along and east of I-35 is the area with the
greatest chance for severe weather. The main concerns will be
damaging winds, flash flooding, and potentially a tornado. Even
though this line of storms should not linger long in the area,
this will be the third round of rain in 24 hours for some areas,
so flash flooding could become a big concern. Storms will be
efficient again with high PWATs in the area. The weekend total for
rain looks to be 3-5 inches in north-central/northeast MO, with
1-3 inches of rain everywhere else. Locally higher amounts are
possible as well. This line of storms should exit the area around
12 AM Sunday morning.

Shower and storm chances will linger Sunday and Monday as the low
pressure system essentially gets stopped by high pressure off the
East Coast. It will even retrograde a little before finally
moving northeast Tuesday. We should get a brief break from the
rain, but more shortwave troughs will move through the region next
week, bringing multiple rounds of rain.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 622 PM CDT FRI JUL 9 2021

Multiple rounds of showers and thunderstorms possible throughout
the prevailing TAF period. First round will move in late tonight
from the north and may start impacting the terminals between
8-11Z. However, there is some uncertainty as to how the convective
line will play out. Southern most terminals may not see this first
round but will have greater chances for additional rounds after
15Z...especially as the front moves through Saturday afternoon.
Heavy rain will reduce visibility at the terminals from any storm
that moves over. Winds will generally be light and variable to
start with winds becoming more north-northwesterly after 20Z as
the front moves passes through.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...Flash Flood Watch through Saturday morning for MOZ006>008-
     015>017-023>025-032-033.

&&

Discussion...Atkins
Aviation...PietrychaP
Hazardous weather outlook, Jul 9, 4:08 AM CST, 17 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
508 AM CDT Fri Jul 9 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
508 AM CDT Fri Jul 9 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Heat index values are expected to reach above 95 degrees for much of
the region. Heat indices in far NW MO and NE KS are expected to be
near 100F.

A complex of strong to severe thunderstorms is forecast to move
southward from IA/NE into northwest and central MO overnight Friday
into Saturday. There is an enhanced risk of severe storms across
northwest and central MO and a slight risk of severe storms
encompassing much of the rest of the region. Primary hazards are
heavy rain, flash flooding, large hail, and damaging winds. An
isolated tornado cannot be ruled out at this time. Showers and
thunderstorms are expected to continue through Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong to severe storms will be possible again Saturday, primarily
along and south of Interstate 70 on Saturday with heavy rain, flash
flooding, and damaging winds the primary hazards.

Multiple rounds of heavy rainfall are forecasted across the area
with this weekend's system. The heaviest rainfall is forecast to
occur across northern Missouri Friday night through the day Saturday.
Rainfall totals of 2 to 4 inches with some locally heavier amounts
are possible. An additional 1-2 inches of rainfall is possible
Saturday evening through Sunday. Flash and river flooding is possible
especially if storms train over areas.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jul 9, 7:01 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
801 PM CDT Fri Jul 9 2021

MOZ008-017-100145-
Schuyler MO-Adair MO-
801 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ADAIR AND SCHUYLER
COUNTIES UNTIL 845 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lancaster, Queen City, Downing and Glenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4054 9235 4016 9235 4049 9269 4050 9268
      4051 9268 4052 9267 4053 9270 4055 9268
      4057 9269 4056 9271 4060 9267 4059 9245
TIME...MOT...LOC 0101Z 310DEG 17KT 4054 9258

Leighton
Special weather statement, Jul 9, 7:37 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
837 PM CDT Fri Jul 9 2021

MOZ015-016-023-024-100215-
Grundy MO-Livingston MO-Linn MO-Sullivan MO-
837 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN...GRUNDY...
SOUTHWESTERN SULLIVAN AND NORTH CENTRAL LIVINGSTON COUNTIES UNTIL 915
PM CDT...

At 837 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trenton, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Trenton, Galt, Laredo, Humphreys, Tindall and Osgood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 200 AM CDT for north central
Missouri.

LAT...LON 4005 9375 4022 9367 4023 9330 4006 9325
      3990 9336
TIME...MOT...LOC 0137Z 280DEG 17KT 4012 9360

Leighton
Special weather statement, Jul 9, 7:50 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
850 PM CDT Fri Jul 9 2021

MOZ007-008-016-017-100230-
Schuyler MO-Putnam MO-Adair MO-Sullivan MO-
850 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ADAIR...PUTNAM...
NORTHEASTERN SULLIVAN AND SCHUYLER COUNTIES UNTIL 930 PM CDT...

At 850 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lancaster to 10 miles northwest of Unionville.
Movement was southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Unionville, Lancaster, Queen City, Greentop, Glenwood, Worthington,
Livonia and Lemons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 200 AM CDT for north central
and northeastern Missouri.

LAT...LON 4052 9249 4045 9235 4030 9235 4028 9294
      4058 9328 4058 9323
TIME...MOT...LOC 0150Z 292DEG 11KT 4051 9251 4058 9316

Leighton
Special weather statement, Jul 9, 8:18 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
918 PM CDT Fri Jul 9 2021

MOZ015-016-023-024-100300-
Grundy MO-Livingston MO-Linn MO-Sullivan MO-
918 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR LINN...SOUTHEASTERN GRUNDY...
SOUTHERN SULLIVAN AND NORTHEASTERN LIVINGSTON COUNTIES UNTIL 1000 PM
CDT...

At 918 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Galt, or 15 miles southwest of Milan, moving
southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Trenton, Meadville, Laclede, Linneus, Wheeling, Browning, Galt,
Chula, Laredo, Purdin, New Boston and Winigan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 200 AM CDT for north central
and northeastern Missouri.

LAT...LON 3990 9288 3971 9331 4007 9368 4013 9347
      4009 9285 3996 9285
TIME...MOT...LOC 0218Z 293DEG 30KT 4003 9331

Leighton
Special weather statement, Jul 9, 8:26 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
926 PM CDT Fri Jul 9 2021

MOZ007-008-016-017-100315-
Schuyler MO-Putnam MO-Adair MO-Sullivan MO-
926 PM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR ADAIR...SOUTHEASTERN PUTNAM...
EASTERN SULLIVAN AND SOUTHEASTERN SCHUYLER COUNTIES UNTIL 1015 PM
CDT...

At 926 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Unionville to 6 miles west of Greensburg.
Movement was southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kirksville, Green City, Novinger, Greentop, Greencastle, Brashear,
Gibbs, Millard, Green Castle and Kirksville Regional.

A Tornado Watch remains in effect until 200 AM CDT for north central
and northeastern Missouri.

LAT...LON 4009 9298 4039 9307 4035 9235 4007 9234
TIME...MOT...LOC 0226Z 336DEG 14KT 4040 9301 4030 9234

Leighton

The radar

The Pleasant Hill radar (KEAX), 189 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Macon

When
July 9, 9:15 PM CST to 9:18 PM CST
Where
Macon County, 1.26 mi ESE of Mercyville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.960, -92.650

Several 8 to 10 inch tree limbs were down.

Thunderstorm Wind, Randolph

When
July 9, 10:06 PM CST to 10:09 PM CST
Where
Randolph County, 1.48 mi NNW of Urbandale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.420, -92.460

A few trees of unknown size or condition fell over in Moberly.

Thunderstorm Wind, Atchison

When
July 10, 12:21 AM CST to 12:24 AM CST
Where
Atchison County, 2.18 mi WSW of Rockport
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.405, -95.557

Law enforcement reported 60 mph wind in Rock Port.

Thunderstorm Wind, Holt

When
July 10, 12:30 AM CST to 12:33 AM CST
Where
Holt County, 0.69 mi S of Craig
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.190, -95.370

Several large tree limbs were down. Power poles were down. Grain bins were toppled, and an equipment shed collapsed. Several vehicles were also damaged.

Thunderstorm Wind, Buchanan

When
July 10, 1:20 AM CST to 1:23 AM CST
Where
Buchanan County, St Joseph
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.770, -94.850

Four inch tree branches were down around St. Joseph and power was out to the city.

Thunderstorm Wind, De Kalb

When
July 10, 1:21 AM CST to 1:24 AM CST
Where
De Kalb County, Union Star
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.980, -94.600

Several 2 to 4 inch tree limbs were down around Union Star.

Thunderstorm Wind, Buchanan

When
July 10, 1:29 AM CST to 1:32 AM CST
Where
Buchanan County, 1.26 mi E of (Stj)st Joseph Mem A
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.769, -94.896

ASOS reported 60 mph wind.

Thunderstorm Wind, Clinton

When
July 10, 1:45 AM CST to 1:48 AM CST
Where
Clinton County, 0.69 mi S of Gower
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.610, -94.600

Trees were downed, a garage door was blown in, and a cedar fence was damaged.

Thunderstorm Wind, Daviess

When
July 10, 1:55 AM CST to 1:58 AM CST
Where
Daviess County, 4.66 mi SSE of Civil Bend
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.940, -94.060

There were several reports of tree limbs down, some of which were around 8 inches.

Flash Flood, Macon

When
July 10, 4:22 AM CST to 5:22 AM CST
Where
Macon County, 0.96 mi SE of Goldsberry to 0.87 mi SSE of Goldsberry
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.960, -92.768

Missouri Department of Transportation reported HWY 149 and Highway J were both flooded.

Flash Flood, Adair

When
July 10, 4:30 AM CST to 5:30 AM CST
Where
Adair County, 4.74 mi WSW of Danforth to 2.07 mi NW of Pure Air
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.236, -92.818

Missouri Department of Transportation reported water over the road along Highway 149.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971705, 971706, 971710, 971704, 971707, 971708, 971711, 971709, 971712, 971702, 971703.